We place a lot of trust in our doctors and pharmacists. But these and other medical professionals are only human, meaning they’re not immune to making mistakes. That’s what one woman from the U.K. learned the hard way—when she found herself battling chemical injuries after she was mistakenly given erectile dysfunction (ED) cream for a dry eye condition.
According to December’s BMJ Case Reports journal, the woman, from Glasgow, went to the emergency room with eye pain, blurred vision, swelling, and redness. Doctors realized that she had accidentally been given Vitaros, or ED cream, instead of the eye moisturizer VitA-POS.
She was originally given a handwritten prescription for VitA-POS, but her pharmacist mistakenly read it as Vitaros. Yikes.
The mild chemical injury caused by the ED cream was treated by ER docs with topical antibiotics, steroids, and lubricants. Thankfully, it cleared up in a few days.
The report about her case urges doctors to use block capitals in their handwritten prescriptions to avoid errors. It also states: “Prescribing errors are common, and medications with similar names and packaging increase risk. However, it is unusual in this case that no individual (including the patient, general practitioner, or dispensing pharmacist) questioned erectile dysfunction cream being prescribed to a female patient, with ocular application instructions.”
Though much research has explored the prevalence of prescription errors, the data varies significantly depending on location, age group, and socioeconomic status. One thing the data from previous studies does point to, however, is that prescription errors are not uncommon.
Take your health into your own hands by double checking what your pharmacist gives you. Write down the name and dosage of the medication your doctor is prescribing while you’re still in their office, and cross-check it with the medication your pharmacist gives you. If you think something seems off, voice your concerns to both your pharmacist and doctor.
To get our top stories delivered to your inbox, sign up for the Healthy Living newsletter
Source: Read Full Article